Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 362, NWS Bismarck, ND

September 3, 2005Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2005, 4:11 AM CDT for Stutsman County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 4:11 AM CDT (09:11 UTC)
Expired
Sep 3, 2005, 5:15 AM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 130 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:15 AM CDTHAIL 1Streeter, NDLARGE HAIL FELL FROM 415 AM TO 425 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 030912
SVRBIS
NDC093-031015-
/O.NEW.KBIS.SV.W.0362.050903T0911Z-050903T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
411 AM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 515 AM CDT

* AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR STREETER...OR ABOUT 36 MILES SOUTHWEST OF
  JAMESTOWN...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF WINDSOR AROUND 455 AM CDT
  7 MILES NORTHWEST OF SYDNEY AROUND 510 AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4701 9945 4664 9945 4664 9845 4679 9845

$$

ABELING
1 follow-up statement
000 
WWUS53 KBIS 031001
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
501 AM CDT SAT SEP 3 2005

NDC093-031015-
/O.CON.KBIS.SV.W.0362.000000T0000Z-050903T1015Z/
STUTSMAN ND-
501 AM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 AM CDT FOR
SOUTHERN STUTSMAN COUNTY...

AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
MILES WEST OF BUCHANAN TO MILLARTON...OR ALONG A LINE EXTENDING FROM
16 MILES NORTHWEST OF JAMESTOWN TO 18 MILES SOUTH OF JAMESTOWN...
MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  YPSILANTI AND JAMESTOWN AROUND 510 AM CDT
  SPIRITWOOD AND SPIRITWOOD LAKE AROUND 515 AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4706 9944 4664 9945 4664 9845 4711 9850

$$

WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:45 AM CDT, 26 minutes earlier.

Area forecast discussion, Sep 3, 3:45 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT SAT SEP 3 2005

.SHORT TERM...THROUGH MONDAY NIGHT
ONGOING DEEP MOIST CONVECTION SOUTH AND EAST OF BISMARCK WILL NEED
TO BE ACCOUNTED FOR AT LEAST THROUGH THE MORNING HOURS TODAY.
ACTIVITY SHOULD HAVE SHIFTED EAST AND OUT BY NOON WITH AXIS OF MID
LEVEL RIDGE NOSING THROUGH THE FORECAST AREA.

SUNSHINE AND SOUTH/SOUTHEAST WIND...ALONG WITH THERMAL RIDGE
...WILL PUSH HIGHS INTO THE 90S WEST FOR A VERY WARM EARLY SEPTEMBER
DAY. TEMPERATURE CONCERN EAST IS RESIDUAL CLOUDCOVER.

AREA COMES UNDER SOUTHWEST FLOW ALOFT...AND WITH SURFACE FEATURES
NEARBY LATER SUNDAY PATTERN BECOMES MORE CONDUCIVE TO STORM
DEVELOPMENT. QUESTION WILL BE WHETHER THE CAP CAN BE BROKEN.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...
A COLD FRONT THAT IS FORECAST TO MOVE THROUGH THE AREA THURSDAY AND
FRIDAY. WILL EXPAND THE CHC OF THUNDERSTORMS FOR THURSDAY...THURSDAY
NIGHT INTO FRIDAY. OTHERWISE JUST MINOR CHANGES.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JPM/WAA
Hazardous weather outlook, Sep 2, 4:48 AM CDT, 23 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT FRI SEP 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
448 AM CDT FRI SEP 2 2005 /348 AM MDT FRI SEP 2 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:18 PM CDTSevere Thunderstorm WarningBISAdams, Bowman57 min
Sep 2, 8:32 PM CDTSevere Thunderstorm WarningBISBowman43 min
Sep 3, 1:33 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman57 min
Sep 3, 3:40 AM CDTSevere Thunderstorm WarningBISStutsman65 min
Sep 3, 3:49 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh56 min
Sep 3, 4:23 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure67 min
Sep 3, 5:12 AM CDTSevere Thunderstorm WarningBISStutsman33 min
Sep 3, 5:34 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.